Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Wilmington, NC

August 5, 2011New Hanover County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 5, 2011, 11:08 AM EDT for New Hanover County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 11:08 AM EDT (15:08 UTC)
Expired
Aug 5, 2011, 12:00 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WWUS82 KILM 051508
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1108 AM EDT FRI AUG 5 2011

NCZ107>110-051600-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-
INLAND NEW HANOVER-
1108 AM EDT FRI AUG 5 2011

...THUNDERSTORMS WERE PRODUCING HEAVY RAIN ACROSS PORTIONS OF NEW 
HANOVER AND BRUNSWICK COUNTIES...

A LINE OF THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO TWO 
INCHES ACROSS SECTIONS OF CENTRAL AND SOUTHERN NEW HANOVER 
COUNTY...AS WELL AS SOUTHEASTERN BRUNSWICK COUNTY. THIS WILL CAUSE 
PONDING OF WATER ON ROADWAYS.

AREAS AFFECTED INCLUDE CAROLINA BEACH...LELAND...WILMINGTON... 
MASONBORO...MYRTLE GROVE...SILVER LAKE...WRIGHTSVILLE BEACH AND 
BELVILLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3415 7783 3390 7794 3383 7795 3383 7796
      3384 7798 3425 7805 3429 7772 3428 7772

$$

MORGAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 10:55 AM EDT, 13 minutes earlier.

Area forecast discussion, Aug 5, 10:55 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT FRI AUG 5 2011

.SYNOPSIS...
CONTINUED HOT WEATHER WILL SLOWLY GIVE WAY TO A FRONTAL BOUNDARY
STALLING OVER THE REGION THIS AFTERNOON. THIS WILL ALLOW FOR A
CHANCE OF CONVECTION THIS AFTERNOON THROUGH SUNDAY. HIGH PRESSURE WILL
BUILD BACK INTO THE AREA MONDAY THROUGH WEDNESDAY. A COLD FRONT
WILL APPROACH THE REGION ON THURSDAY. IF THE REMNANTS OF EMILY ARE
ABLE TO REFORM THEY WILL MOST LIKELY STAY FAR OFF THE CAROLINA
COAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...CONVECTION DEVELOPING ALONG THE FRONTAL
BOUNDARY THIS MORNING. THE FRONTAL BOUNDARY IS LOCATED FROM JUST
SOUTH OF KILM TO JUST SOUTH OF FLORENCE. CLOUD COVER IS VERY
EXTENSIVE THIS MORNING AND THIS COMBINED WITH THE CONVECTION WILL
KEEP MAXIMUM TEMPERATURES DOWN BELOW EARLIER FORECAST HIGHS. ANY
SUN THAT IS ABLE TO BREAK THROUGH THE CLOUD COVER WILL QUICKLY
HEAT UP AND AREAS MAY STILL BE ABLE TO REACH THE CRITICAL HEAT
INDEX OF 105. IT WILL BE CLOSE...SO WILL KEEP HEAT ADVISORY UP
BU THE UNCERTAINTY FOR IT VERIFYING IS BECOMING HIGHER.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 2:30 AM FRIDAY...UNSETTLED CONDITIONS WILL BE THE THEME AS
WHAT IS MORE OF A WEAKNESS IN BETWEEN THE BERMUDA RIDGE TO THE
EAST AND MASSIVE HIGH PRESSURE TO THE WEST PREVAILS. WITH TONIGHTS
ACTIVITY CONVECTION HAS A ROBUST START AND DIFFERENTIAL HEATING
AND RESIDUAL BOUNDARIES WILL CARRY THE DAY REGARDING FORCING. THE
INSTABILITY WILL CERTAINLY BE PRESENT WITH APPROXIMATELY 2000 J/KG
OF MIXED LAYER CAPE DURING PEAK HEATING. WET MICROBURSTS WILL ALSO
BE FAIR GAME EACH DAY AND SPC HAS THE AREA IN SEE TEXT FOR
SATURDAY. I ALSO HAVE THE HIGHEST POPS FOR SATURDAY AFTERNOON
MAINLY BECAUSE OF A BIT MORE UNCERTAINTY WITH SUBTLE MID LEVEL
FORCING SUNDAY. HOWEVER...IT WOULD NOT SURPRISE ME IF WE SEE JUST
AS MUCH ACTIVITY SUNDAY AND THE SUBSEQUENT FORECAST MAY NEED TO
INCREASE THE POPS. THE BEAT GOES ON FOR THE POSSIBILITY OF HEAT
ADVISORIES BOTH AFTERNOONS ESPECIALLY SOUTH CAROLINA COUNTIES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 2:30 AM FRIDAY...EXTENDED FORECAST REMAINS ESSENTIALLY
UNCHANGED FROM THE PREVIOUS PACKAGE. HPC MAINTAINS A BLEND OF THE
GEM AND ECMWF OPERATIONAL MODEL WHICH SHOWS A SUBTLE NORTHWEST
FLOW THROUGH THE PERIOD. WITH THIS SETUP THE PIEDMONT TROUGH WILL
BE A MAINSTAY AND POPS WILL BE A FUNCTION OF MID LEVEL MOISTURE
AND SHORTWAVES. THE ECMWF IS SHOWING A BOUNDARY SIMILAR TO THE ONE
WE ARE CURRENTLY SEEING MOVING INTO THE AREA WEDNESDAY.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 15Z...MVFR/IFR RESTRICTIONS CONTINUE ACROSS THE AREA THIS
MORNING WITH SCATTERED SHRA/TSRA. CONFIDENCE REMAINS LOW AS TO
WHETHER CONDITIONS WILL IMPROVE GIVEN THE LIKELIHOOD OF CONVECTION
FOR THE REST OF THE DAY FOLLOWED BY POSSIBLE STRATUS/FOG DEVELOPMENT
OVERNIGHT INTO SATURDAY MORNING.

CONVECTION BEGAN EARLY TODAY WITH CURRENT RADAR ALREADY DEPICTING
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. WITH A FRONTAL
BOUNDARY DRAPED ACROSS THE AREA IN COMBINATION WITH LOW LEVEL
MOISTURE AND DECENT INSTABILITY...EXPECT THIS ACTIVITY TO LAST
THROUGH THE AFTERNOON INTO EARLY EVENING. GIVEN SCATTERED NATURE OF
ACTIVITY...HAVE INCLUDED VCTS AND CB AT ALL TERMINALS...BUT HAVE NOT
INDICATED SPECIFIC RESTRICTIONS DUE TO STRONGER STORMS WHICH MAY
LAST FOR BRIEF PERIODS OF TIME. AFTERNOON SEA BREEZE WILL SHIFT
WINDS MORE S WITH SPEEDS AOB 10KTS...WITH GUSTS POSSIBLE IN ANY
SHRA/TSRA.

AREAS THAT RECEIVE RAINFALL WILL HAVE A HIGHER CHANCE FOR FOG
DEVELOPMENT OVERNIGHT GIVEN THE ADDITIONAL MOISTURE IN CONJUNCTION
WITH A LIGHT NOCTURNAL JET. CURRENT MODEL GUIDANCE SUGGESTS STRATUS
LAYER DEVELOPMENT WILL PREVAIL OVER FOG. HOWEVER...AREAS EXPERIENCED
BOTH FOG AND STRATUS THIS MORNING AND CONDITIONS WILL BE
SIMILAR...IF NOT MORE CONDUCIVE FOR BOTH FOG AND STRATUS DEVELOPMENT.
ATTM...HAVE NOT INTRODUCED ANY RESTRICTIONS TOWARD THE END OF THE
VALID PERIOD.

EXTENDED OUTLOOK...ISOLATED TO SCATTERED SHRA/TSRA POSSIBLE EACH
AFTERNOON CHANCES INCREASING THROUGH THE WEEKEND. OTHERWISE
EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...FRONTAL BOUNDARY IS NOW DRAPED ACROSS THE
NORTHERN HALF OF THE COAST WATERS. WINDS ARE GENERALLY AT 10 KNOTS
WITH WINDS SHIFTING ACROSS THE BOUNDARY. SEAS ARE RUNNING AROUND 3 FEET
WITH 4.5 FEET TO THE EAST OF THE WATERS AT THE FRYING PAN SHOALS
BUOY. WINDS ARE EXPECTED TO BE VARIABLE ACROSS THE BOUNDARY THIS
MORNING WITH SOUTHERLY WINDS TO THE SOUTH.  THIS BOUNDARY IS EXPECTED
TO LIFT NORTHWARD LATER TODAY AND WINDS WILL RETURN FROM THE
SOUTHWEST.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 2:30 AM FRIDAY...THE MAIN STORY FOR MARINE COMMUNITY FOR
THE WEEKEND WILL BE THE SWELL MOVING IN FROM THE REMNANTS OF EMILY
LATE SATURDAY. THIS WILL PERSIST INTO SUNDAY. THE SIGNIFICANT SEAS
LOOK REASONABLE WITH 4-6 FEET...NOT EXCESSIVE CONSIDERING THE
HISTORY AND CURRENT STATE OF WHAT IS NOW A TROPICAL WAVE.
OTHERWISE...THE STANDARD 10-15 KNOTS FROM THE SOUTH/SOUTHWEST WILL
PREVAIL OUTSIDE OF CONVECTION...WHICH COULD BE WIDESPREAD AT TIMES.
SEAS OF 2-4 FEET.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 2:30 AM FRIDAY...TYPICAL SUMMERTIME PATTERN FOR THE
EXTENDED MARINE COMMUNITY. ANY SWELL GENERATED BY THE REMNANTS OF
EMILY WILL BE ABATING WITH SIGNIFICANT WAVE HEIGHTS OF 3-5 FEET
EARLY DECREASING TO 2-4 FEET BY TUESDAY AFTERNOON. WINDS SHOULD BE
FROM THE WEST/SOUTHWEST IN A RANGE OF 10-15 KNOTS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ017-023-024-
     032-033-039-053>056.

NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ087-096-099-
     105-107-109.

MARINE...NONE.

&&

NEAR TERM...DRH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...SGL
Hazardous weather outlook, Aug 5, 5:24 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
524 AM EDT FRI AUG 5 2011

AMZ250-252-254-256-060930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
524 AM EDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-060930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
524 AM EDT FRI AUG 5 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON WITH DAMAGING WIND GUSTS UP TO 60 MPH. ANY THUNDERSTORM
MAY ALSO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-060930-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
524 AM EDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH
DAMAGING WIND GUSTS UP TO 60 MPH. ANY THUNDERSTORM MAY ALSO
PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SRP

In the hours before

Special weather statement, Aug 5, 11:08 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1108 AM EDT FRI AUG 5 2011

NCZ107>110-051600-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-
INLAND NEW HANOVER-
1108 AM EDT FRI AUG 5 2011

...THUNDERSTORMS WERE PRODUCING HEAVY RAIN ACROSS PORTIONS OF NEW
HANOVER AND BRUNSWICK COUNTIES...

A LINE OF THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO TWO
INCHES ACROSS SECTIONS OF CENTRAL AND SOUTHERN NEW HANOVER
COUNTY...AS WELL AS SOUTHEASTERN BRUNSWICK COUNTY. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

AREAS AFFECTED INCLUDE CAROLINA BEACH...LELAND...WILMINGTON...
MASONBORO...MYRTLE GROVE...SILVER LAKE...WRIGHTSVILLE BEACH AND
BELVILLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3415 7783 3390 7794 3383 7795 3383 7796
      3384 7798 3425 7805 3429 7772 3428 7772

MORGAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:30 PM EDTSpecial Weather StatementILMGeorgetown60 min
Aug 5, 12:27 AM EDTSpecial Marine WarningILM63 min
Aug 5, 11:14 AM EDTSpecial Weather StatementILMHorry61 min
Aug 5, 11:24 AM EDTSpecial Weather StatementILMHorry51 min
Aug 5, 12:14 PM EDTSpecial Weather StatementILMHorry91 min
Aug 5, 1:53 PM EDTSpecial Weather StatementILMWilliamsburg52 min
Aug 5, 3:19 PM EDTSpecial Weather StatementILMDarlington, Florence116 min
Aug 5, 3:25 PM EDTSpecial Weather StatementILMGeorgetown95 min
Aug 5, 4:21 PM EDTSpecial Weather StatementILMWilliamsburg69 min
Aug 5, 4:47 PM EDTSpecial Weather StatementILMDarlington58 min
Aug 5, 5:07 PM EDTSpecial Weather StatementILMMarion83 min
Aug 5, 5:33 PM EDTAreal Flood AdvisoryILMFlorence, Marion, Williamsburg117 min
Aug 5, 6:19 PM EDTSpecial Weather StatementILMHorry41 min
Aug 4, 8:43 PM EDTSpecial Weather StatementILMColumbus62 min
Aug 4, 10:09 PM EDTSpecial Weather StatementILMBrunswick51 min
Aug 5, 11:58 AM EDTSpecial Weather StatementILMBrunswick62 min
Aug 5, 12:43 PM EDTSpecial Weather StatementILMColumbus92 min
Aug 5, 1:30 PM EDTSpecial Weather StatementILMBladen90 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.